Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 71, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 30, 2017, 3:00 PM EDT for Lackawanna County, Wyoming County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2017, 3:00 PM EDT (19:00 UTC)
- Expired
- Jun 30, 2017, 3:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lackawanna County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 83 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 1:41 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
738
WUUS51 KBGM 301900
SVRBGM
PAC069-131-301945-
/O.NEW.KBGM.SV.W.0071.170630T1900Z-170630T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
300 PM EDT FRI JUN 30 2017
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Northwestern Lackawanna County in northeastern Pennsylvania...
Wyoming County in northeastern Pennsylvania...
* Until 345 PM EDT
* At 300 PM EDT, a severe thunderstorm was located over Evans Falls,
or near Tunkhannock, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind to
cause damage to trees, and power lines.
* This severe thunderstorm will be near,
Evans Falls and Beaumont around 305 PM EDT.
Tunkhannock and Osterhout around 315 PM EDT.
Falls around 320 PM EDT.
Factoryville and La Plume around 330 PM EDT.
Waverly, Clarks Summit and Wallsville around 335 PM EDT.
Scranton, Clarks Green and Dalton around 340 PM EDT.
Dickson City around 345 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4140 7619 4156 7618 4164 7568 4142 7565
4141 7583 4142 7583 4141 7589
TIME...MOT...LOC 1900Z 261DEG 26KT 4149 7606
HAIL...1.25IN
WIND...60MPH
$$
DJN1 follow-up statement
818
WWUS51 KBGM 301916
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
316 PM EDT FRI JUN 30 2017
PAC069-131-301945-
/O.CON.KBGM.SV.W.0071.000000T0000Z-170630T1945Z/
Lackawanna PA-Wyoming PA-
316 PM EDT FRI JUN 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN LACKAWANNA AND EASTERN WYOMING COUNTIES...
At 316 PM EDT, a severe thunderstorm was located over Osterhout, or
near Tunkhannock, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind to
cause damage to trees, and power lines.
This severe storm will be near...
Factoryville and La Plume around 330 PM EDT.
Waverly, Clarks Summit and Clarks Green around 335 PM EDT.
Scranton and Dickson City around 340 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4141 7604 4157 7605 4164 7568 4142 7565
4141 7583 4142 7583 4141 7589
TIME...MOT...LOC 1916Z 262DEG 27KT 4150 7589
HAIL...1.00IN
WIND...60MPH
$$
DJNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:02 PM EDT, 58 minutes earlier.
Area forecast discussion, Jun 30, 2:02 PM EDT, 58 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 202 PM EDT Fri Jun 30 2017 .SYNOPSIS... There will be increasing chances for showers and thunderstorms today through Saturday as multiple disturbances pass through the region, followed by a strong cold front. Some storms could contain gusty winds, hail, and locally heavy rainfall. The weather pattern should finally quiet down into early next week courtesy of high pressure. && .NEAR TERM /THROUGH TONIGHT/... Updated at 11 am. Current forecast appears to be on track. Satellite loops are showing a well-defined short wave moving east across western NY late this morning with scattered showers developing along the leading edge of the wave along with a few more showers back to the west over Lake Erie. Some solar heating has developed across central / eastern NY and northeast Pa with temperatures rising to the mid 70s to near 80 in many areas as of 11 am. Latest surface based CAPEs have risen to about 1000 J/kg but MLCAPEs are still below 500 J/kg, however with continued sunshine we are expecting MLCAPE values to rise to between 1000 to 1500 J/kg in many areas along and east of I-81 early this afternoon. High resolution models are in good agreement showing lots of convective development along the leading edge of the wave moving east across NY this afternoon. Mode is mostly discrete storms and with 40 kt deep layer bulk shears we can't rule out a few supercells across our area this afternoon with severe wind and hail both possible. Localized heavy rain will also be a threat with plenty of moisture evident based on dew points in the mid to upper 60s and pwat values forecast above 1.5 inches. High resolution models are also forecasting some fairly significant areas of substantial updraft helicity mainly over central NY this afternoon which is often a good indicator for severe potential. Overall the SPC slight risk for much of our area looks reasonable with significant convection likely developing shortly after noon. Previous discussion is below. 3 AM Update... Severe weather potential will be the primary concern for the near term period. While chances will be somewhat higher in Central New York, the whole area in general will have at least some potential for isolated to scattered severe thunderstorms. Surface warm front has settled northward, now positioned from Central Ontario to the Adirondacks. We will spend today in the warm sector, with weak forcing yet also significantly more instability compared to Thursday. Convection will be reliant on shortwaves embedded within brisk west-southwest flow aloft. Models are in fair agreement on a stronger one of these waves carrying west-to-east across the region early-to-mid afternoon. This wave as of 3 AM is located along the Indiana-Ohio border, however, positive vorticity advection is has also managed to develop a wing of convection over Lake Erie. Evolution today will be complicated because of the multiple ripples in the flow aloft, and due to anticipated mesoscale boundaries from existing and developing thunderstorm clusters. Thus it is hard to rule out convection at any time today, though I place the highest likelihood on the main wave that passes through 16Z-21Z. During that time, in large part due to dewpoints rising into the mid-upper 60s and temperatures reaching upper 70s-mid 80s, convective available potential energy appears probable to reach between 1000-1500 J/KG; plenty adequate for thunderstorms. Severe weather parameters, especially in terms of shear, are somewhat stronger in Central New York and thus that is where the better chances for gusty winds will exist. However, areawide, the strongest cells could contain brief damaging winds. Hail is a lesser yet not negligible threat, as well as locally heavy rainfall from precipitable water values getting to around 1.7 inches or so. Our local severe thunderstorm checklist/analog tool returns events with primarily damaging winds, but only sporadic hail. Ridging occurs between waves this evening. Showers and thunderstorms cannot be ruled completely out tonight, due to unknown/unresolved small ripples aloft and interactions from earlier convection, but overall it appears that there will be a relative lull in activity tonight. It will however be rather muggy, with lows in the mid to upper 60s, almost matching dewpoints that will reside over the area. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... 3 AM Update...Active pattern continues with Saturday setting up to be a potentially interesting day. During the day a low pressure system will track from northern Ontario into Quebec which will drag a cold front across the area west to east during the afternoon into the early evening. This front coupled with daytime instability and a series of waves aloft moving around the upper trough will act to spark widespread showers and storms across the region during the afternoon. The potential for severe weather looks increasingly favorable and the Storm Prediction Center has upgraded the entire area to a Slight Risk. The very warm and muggy airmass with temps in the 80s will result in ML CAPE values reaching the 1000-2000 j/kg range with 0-1/0-3/0-6 km bulk shear values indicated to be 15/25/35 knots respectively. The upper forcing / height falls will also be more favorable than Friday. The upshot is that storms Saturday will have the potential of being strong to severe with damaging winds being the biggest threat but also the potential for large hail. Storms will also be capable of producing very heavy rain as PWATs will be near 1.8 inches so flash flood threat will have to be monitored as well. Storms will likely continue into Saturday evening, especially east of I-81 before moving out overnight with the passage of the cold front. This will begin to usher in somewhat cooler and drier air by Sunday morning with lows in the mid 60s. For Sunday, overall it will be a mostly dry day behind the front however since the upper level trough will still be over the area the cool air aloft with this feature coupled with weak waves moving through and daytime heating will trigger some scattered to isolated showers with even a few storms possible. Highs will be mostly in the low to mid 80s with lower humidity levels than Saturday...dew points generally in the low 60s which isn't too bad for this time of year. Any showers diminish Sunday night with a cooler night on tap as cool advection continues across the area behind the departing low pressure system over eastern Canada. Lows will be mostly in the upper 50s to low 60s. && .LONG TERM /MONDAY THROUGH THURSDAY/... 3 AM Update...A reprieve from the unsettled pattern is progged for the beginning of next week as the persistent upper level trough moves out giving way to a more zonal flow. For Monday, one final wave aloft will move through which could spark a few showers but not looking at an all day rain as conditions will generally feature a mix of sun and clouds with seasonal temperatures. By Tuesday, the upper trough will be off to the east with surface high pressure dominating bringing sunshine with seasonal temperatures and comfortable humidity levels. Beyond Tuesday, some uncertainty as the ECMWF brings in the next wave aloft with showers by Wednesday while the GFS and GEM keep conditions mainly dry through Wednesday with showers not returning until Thursday. In any event, at this point the trend looks to be back toward unsettled weather by for the end of next week as the next upper level trough moves in. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Showers and thunderstorms will move across the area this afternoon into early this evening. We have this covered in the TAFs at all locations with a TEMPO group for MVFR conditions with a thunderstorm until around 22z. Storms will be mainly east of the area by mid-evening with VFR conditions through most of the night followed by areas of MVFR with lower clouds and patchy light fog between 08z and 14z Saturday. A return to primarily VFR conditions is expected late Saturday morning into the afternoon. Another round of showers and thunderstorms will move across the area Saturday afternoon into the evening. Outlook... Saturday morning through Saturday evening...Restrictions likely in showers/thunderstorms as front moves through area. Late Saturday night through Sunday...Mainly VFR but still a small chance for showers-thunder and associated restrictions. Sunday night through Tuesday...Quieter weather but with a small chance of afternoon showers and associated restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MDP NEAR TERM...MDP/MSE SHORT TERM...PCF LONG TERM...PCF AVIATION...MDP/MSE
Hazardous weather outlook, Jun 30, 1:57 PM EDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 157 PM EDT Fri Jun 30 2017 NYZ009-036-037-045-046-056-057-062-PAZ039-040-043-044-047-048-072- 011800- Northern Oneida-Madison-Southern Oneida-Chenango-Otsego-Broome- Delaware-Sullivan-Susquehanna-Northern Wayne-Wyoming-Lackawanna- Luzerne-Pike-Southern Wayne- 157 PM EDT Fri Jun 30 2017 ...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. ...SEVERE THUNDERSTORMS POSSIBLE TODAY... Scattered thunderstorms will develop in our region today. Some storms may become severe with damaging winds. Locally heavy rain, and isolated hail, are also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday will feature another slight risk for severe thunderstorms as a strong cold front moves into the region. The primary threat will be for damaging winds, though large hail and perhaps even an isolated tornado is possible. Heavy rainfall will be possible as well. Hazardous weather is not expected at this time for Sunday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ015>018-022>025-044-055-PAZ038-011800- Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung- Tompkins-Cortland-Tioga-Bradford- 157 PM EDT Fri Jun 30 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected across the area this afternoon into this evening. Stronger storms will produce gusty winds and possibly small hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a slight risk of severe thundestorms Saturday afternoon into the evening as a strong cold front moves into the region. The primary threat will be for damaging winds, though large hail and perhaps even an isolated tornado is possible. Heavy rainfall will be possible as well. Hazardous weather is not expected at this time for Sunday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MSE
In the hours before
Special weather statement, Jun 30, 1:30 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Binghamton NY
130 PM EDT FRI JUN 30 2017
NYZ009-018-036-037-044>046-301815-
Otsego NY-Onondaga NY-Chenango NY-Southern Oneida NY-Cortland NY-
Madison NY-Northern Oneida NY-
130 PM EDT FRI JUN 30 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...ONEIDA...WESTERN
OTSEGO...MADISON...EASTERN CORTLAND...EASTERN ONONDAGA AND CHENANGO
COUNTIES UNTIL 215 PM EDT...
At 130 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Camden to near Willet.
Movement was east at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Camden and Sylvan Beach around 140 PM EDT.
Vienna around 145 PM EDT.
Blossvale around 150 PM EDT.
Lee and Oxford around 155 PM EDT.
Norwich and North Norwich around 205 PM EDT.
Delta Lake around 210 PM EDT.
Rome and Steuben around 215 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4339 7517 4310 7518 4305 7522 4290 7520
4287 7521 4285 7518 4240 7519 4241 7607
4324 7612 4320 7608 4320 7605 4318 7601
4318 7594 4315 7589 4328 7587 4333 7588
4335 7587
TIME...MOT...LOC 1730Z 258DEG 26KT 4328 7585 4246 7585
DJNSpecial weather statement, Jun 30, 1:36 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Binghamton NY
136 PM EDT FRI JUN 30 2017
PAZ043-044-047-301800-
Wyoming PA-Luzerne PA-Lackawanna PA-
136 PM EDT FRI JUN 30 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN LACKAWANNA...
NORTHWESTERN LUZERNE AND WYOMING COUNTIES UNTIL 200 PM EDT...
At 135 PM EDT, Doppler radar was tracking a strong thunderstorm over
Noxen, or 9 miles southwest of Tunkhannock, moving east at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Mehoopany around 140 PM EDT.
Evans Falls and Beaumont around 145 PM EDT.
Tunkhannock around 150 PM EDT.
Falls and Osterhout around 155 PM EDT.
Clarks Summit and Clarks Green around 200 PM EDT.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4130 7631 4153 7622 4165 7589 4164 7571
4144 7565
TIME...MOT...LOC 1735Z 253DEG 29KT 4146 7609
DJNSpecial weather statement, Jun 30, 2:09 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Binghamton NY
209 PM EDT FRI JUN 30 2017
NYZ009-036-037-045-046-057-301845-
Otsego NY-Chenango NY-Southern Oneida NY-Madison NY-Delaware NY-
Northern Oneida NY-
209 PM EDT FRI JUN 30 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...ONEIDA...OTSEGO...
CENTRAL MADISON...NORTHWESTERN DELAWARE AND EASTERN CHENANGO COUNTIES
UNTIL 245 PM EDT...
At 208 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Delta Lake to near Waterville to Morris.
Movement was east at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Utica, Rome, Hyde Park, Oneonta, Oneida, Kirkland, Norwich, Lee,
Verona and Westmoreland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4333 7508 4330 7515 4326 7516 4322 7507
4305 7522 4287 7521 4286 7516 4291 7509
4283 7491 4290 7488 4285 7473 4263 7463
4252 7471 4243 7463 4230 7550 4333 7574
4355 7510
TIME...MOT...LOC 1808Z 255DEG 31KT 4330 7541 4297 7535 4253 7526
DJNLocal storm report, Jun 30, 2:39 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
239 PM EDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM TSTM WND DMG HARPURSVILLE 42.18N 75.62W
06/30/2017 BROOME NY 911 CALL CENTER
TREE DOWN BLOCKING ROADWAY
&&
CJPSpecial weather statement, Jun 30, 2:49 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
249 PM EDT FRI JUN 30 2017
NYZ009-037-046-057-062-301915-
Otsego NY-Southern Oneida NY-Sullivan NY-Delaware NY-
Northern Oneida NY-
249 PM EDT FRI JUN 30 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...EAST CENTRAL
ONEIDA...NORTHEASTERN OTSEGO...EASTERN DELAWARE AND NORTHEASTERN
SULLIVAN COUNTIES UNTIL 315 PM EDT...
At 248 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Trenton Falls to Middlefield to near
Willowemoc. Movement was east at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Rockland, Hyde Park, Trenton, Delhi, Davenport, Roxbury, Worcester,
Middlefield, Maryland and Cooperstown.
LAT...LON 4221 7453 4217 7446 4202 7478 4188 7446
4182 7450 4185 7492 4262 7498 4337 7531
4341 7508 4333 7508 4326 7516 4322 7507
4309 7518 4291 7510 4283 7491 4290 7488
4283 7465 4263 7463 4252 7471 4235 7443
TIME...MOT...LOC 1848Z 251DEG 29KT 4325 7511 4267 7485 4196 7468
DJNThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 1:36 PM EDT | Special Weather Statement | BGM | Wyoming | 24 min |
| Jun 30, 3:32 PM EDT | Special Weather Statement | BGM | Luzerne | 43 min |
| Jun 30, 3:52 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Wyoming | 53 min |
| Jun 30, 4:41 PM EDT | Special Weather Statement | BGM | Pike | 34 min |
| Jun 30, 5:59 PM EDT | Special Weather Statement | BGM | Pike | 31 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.